Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 10:45 PM EDT for Laurel County, Pulaski County, Rockcastle County, Kentucky. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 10:45 PM EDT (02:45 UTC)
- Expired
- Jul 8, 2001, 11:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:00 PM EDT | Thunderstorm Wind | Brodhead, KY | Trees and large limbs were blown down. |
| Jul 8, 11:10 PM EDT | Thunderstorm Wind | Mt Victory, KY | Trees were blown down. |
| Jul 8, 11:15 PM EDT | Thunderstorm Wind | London, KY | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2384 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 090246 SVRJKL KYC025-051-109-125-189-193-199-203-090330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1045 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OWSLEY COUNTY JACKSON COUNTY ROCKCASTLE COUNTY PERRY COUNTY CLAY COUNTY BREATHITT COUNTY PULASKI COUNTY LAUREL COUNTY * UNTIL 1130 PM EDT * AT 1045 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF VANCLEVE TO 9 MILES WEST OF BRODHEAD...OR FROM 12 MILES NORTHEAST OF JACKSON TO 10 MILES SOUTHEAST OF STANFORD...MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER MCKEE AT 1050 PM EDT. OVER BOONEVILLE AT 1055 PM EDT. OVER JACKSON AT 1100 PM EDT. OVER SCIENCE HILL AT 1110 PM EDT. OVER SHOPVILLE AT 1120 PM EDT. 2 MILES NORTH OF LONDON AT 1130 PM EDT. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE.] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR KENTUCKY. SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:36 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 8, 8:36 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 836 PM EDT SUN JUL 8 2001 NUMEROUS ZONE UPDATES THIS EVENING DRIVEN BY NUMEROUS SEVERE THUNDERSTORM WATCHES. ANOTHER LARGE CONVECTIVE COMPLEX OVER IN/IL/OH MOVING OUR WAY AROUND 40 MPH...TO PROVIDE US WITH ROUND 2 OF SVR CONVECTION FOR TODAY/THIS EVENING. FIRST ROUND OF STORMS LAID DOWN A GOOD STRIP OF ONE INCH UP TO TWO INCH RAINS. FFG VALUES NOT THAT HIGH AND PUT SIMPLY WE ARE PRETTY WET. EXPECT THIS NEXT BATCH TO PRODUCE ANOTHER 1-2 INCHES OF RAIN...ISOLATED 3 INCHES NOT OUT OF THE QUESTION BUT SPEED OF STORMS MAY LIMIT THE AMOUNTS A LITTLE. STILL EXPECT A DECENT SIZE AREA OF STRATIFORM TYPE RAIN BEHIND THE MAIN CONVECTIVE LINE. WITH THIS ALL IN MIND WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL 4 AM...EVEN THOUGH OUR SOUTHWEST ZONES DID NOT SEE MUCH RAIN EARLIER..THEY HAVE OVER THE PAST FEW DAYS. ZONE UPDATE AND FFA ALIREADY OUT. .JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 1 AM EDT. FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 4 AM EDT. HALL
In the hours before
Local storm report, Jul 8, 5:44 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
544 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM IRVINE KY WIND DAMAGE
07/08/01 ESTILL NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0450 PM RAVENNA KY WIND DAMAGE
07/08/01 ! ESTILL TREE BLOWN ONTO CAR.
REPORTED BY SPOTTER.Local storm report, Jul 8, 5:56 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
556 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DIXIE KY WIND DAMAGE
07/08/01 MAGOFFIN TREES AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 8, 6:01 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
601 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM HOLLY FORK KY WIND DAMAGE
07/08/01 OWSLEY 2 TREES DOWN AND SIDING
BLOWN OFF A HOME. REPORTED
BY LAW ENFORCEMENT.Local storm report, Jul 8, 6:31 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
631 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM STINNETT KY WIND DAMAGE
07/08/01 LESLIE TREES DOWN ACROSS POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0425 PM CONFLUENCE KY WIND DAMAGE
07/08/01 LESLIE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0430 PM KNOB LICK KY WIND DAMAGE
07/08/01 LESLIE TREES ACROSS POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0440 PM HYDEN KY WIND DAMAGE
07/08/01 LESLIE TREE BLOWN ONTO HOUSE.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 8, 7:42 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
742 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM FLEMINGSBURG KY WIND DAMAGE
07/08/01 FLEMING TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0230 PM SHARPSBURG KY WIND DAMAGE
07/08/01 BATH TREES BLOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0240 PM MOREHEAD KY WIND DAMAGE
07/08/01 ROWAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0242 PM 5 SE WEST LIBERTY KY WIND DAMAGE
07/08/01 MORGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0250 PM FLEMINGSBURG KY WIND DAMAGE
07/08/01 FLEMING TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0300 PM MT. STERLING KY WIND DAMAGE
07/08/01 MONTGOMERY TREES BLOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0330 PM 5 W CAMPTON KY WIND DAMAGE
07/08/01 WOLFE TREES DOWN ALONG 715.
REPORTED BY LAW
ENFORCEMENT.Special weather statement, Jul 8, 7:47 PM EDT, 2 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 747 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 1 AM FOR EASTERN AND PARTS OF SOUTH CENTRAL KENTUCKY... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN AND PARTS OF SOUTH CENTRAL KENTUCKY UNTIL 1 AM. THIS INCLUDES THE CITIES OF MONTICELLO...SOMERSET...MIDDLESBORO...MOUNT STERLING... FLEMINGSBURG...PIKEVILLE...CAMPTON...JACKSON...HAZARD...AND LONDON. THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING AT 8 PM FOR LAUREL...MCCREARY...WHITLEY...KNOX...BELL...AND HARLAN COUNTIES. THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING AT MIDNIGHT TONIGHT FOR PULASKI AND WAYNE COUNTIES. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED. HEINLEIN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:45 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 45 min |
| Jul 8, 8:58 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 47 min |
| Jul 8, 9:07 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 38 min |
| Jul 8, 9:22 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 68 min |
| Jul 8, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 38 min |
| Jul 8, 9:55 PM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 3 hr |
| Jul 8, 9:57 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 48 min |
| Jul 8, 10:08 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 67 min |
| Jul 8, 10:08 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 67 min |
| Jul 8, 10:26 PM EDT | Tornado Warning | JKL | Johnson, Morgan | 34 min |
| Jul 8, 10:35 PM EDT | Flash Flood Warning | JKL | Elliott | 3 hr |
| Jul 8, 10:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Owsley, Perry | 45 min |
| Jul 8, 11:15 PM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Jul 8, 11:23 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.